Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 28, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 13, 2018, 2:44 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2018, 2:44 PM MDT (20:44 UTC)
- Expired
- Jul 13, 2018, 5:14 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Pueblo radar (KPUX), 225 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 3:00 PM MDT | FLASH FLOOD | 1 Se Ute Park, NM | LARGE AREA OF MUD... ASH... ROCKS... AND DEBRIS DAMAGED A COUPLE HOMES AND AT LEAST ONE VEHICLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
519
WGUS55 KABQ 132044
FFWABQ
NMC007-132345-
/O.NEW.KABQ.FF.W.0028.180713T2044Z-180713T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
244 PM MDT FRI JUL 13 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Western Colfax County in northeastern New Mexico...
* Until 545 PM MDT.
* At 244 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Cimarron and Ute Park.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately. Take
immediate precautions to protect life and property.
&&
LAT...LON 3660 10495 3651 10490 3646 10503 3652 10514
3656 10512 3660 10503
$$
542 follow-up statements
118
WGUS75 KABQ 132200
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
400 PM MDT FRI JUL 13 2018
NMC007-132345-
/O.CON.KABQ.FF.W.0028.000000T0000Z-180713T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
400 PM MDT FRI JUL 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
WESTERN COLFAX COUNTY...
At 359 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Flash
flooding has been reported in areas of Ute Park. River levels along
the Cimarron River are starting to rise due to the rainfall.
Some locations that will experience flooding include...
Cimarron and Ute Park.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately. Take
immediate precautions to protect life and property.
&&
LAT...LON 3660 10495 3651 10490 3646 10503 3652 10514
3656 10512 3660 10503
$$
54443
WGUS75 KABQ 132314
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
514 PM MDT FRI JUL 13 2018
NMC007-132318-
/O.CAN.KABQ.FF.W.0028.000000T0000Z-180713T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
514 PM MDT FRI JUL 13 2018
...THE FLASH FLOOD WARNING FOR WESTERN COLFAX COUNTY IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3660 10495 3651 10490 3646 10503 3652 10514
3656 10512 3660 10503
$$
54What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:14 PM MDT, 30 minutes earlier.
Area forecast discussion, Jul 13, 2:14 PM MDT, 30 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 214 PM MDT Fri Jul 13 2018 .SYNOPSIS... Showers and thunderstorms with locally heavy rainfall will continue through the weekend across much of New Mexico. Any direct hits from these storms will be capable of torrential rains, small hail, strong outflow winds, and frequent lightning. A gradual decrease in the coverage of thunderstorms is expected next week as a strong ridge of high pressure builds over New Mexico. Temperatures will warm above normal next week with lots of 90s and 100s. && .DISCUSSION... A record PW value of 1.26" this morning and an upper wave drifting west across central NM has generated a healthy crop of showers and storms with locally heavy rainfall this afternoon. Coverage will continue expanding through the late afternoon and evening with the focus likely along the I-40 corridor of central and western NM. The bulk of deterministic and statistical models show storms persisting in this area until after midnight. Not much change is in store through Monday as near record moisture levels remain in place over NM. The focus will continue near the high terrain during the early to mid afternoon before spreading into nearby highlands and valleys through the late afternoon and evening. Very heavy rainfall will still be possible just about anywhere and Flash Flood Watches are likely again through the weekend. At this time the latest models have the greatest focus over the southern and western half of the area Saturday then the northern and western half of the area Sunday and Monday. High temperatures will remain slightly below normal in this pattern. Unfortunately models are coming into very good agreement that a 600dm H5 high pressure center will build directly over NM next week. This will force a decrease in storm coverage by Tuesday followed by record to near-record heat for the remainder of the week. Recycled moisture and very weak steering flow will still allow for locally heavy rainfall however chances would decrease considerably. Guyer && .FIRE WEATHER... A relatively wet weather pattern will continue for many locations within northern and central New Mexico through the next few days. A weak upper level low circulation has sagged into the state, retaining very light mid to upper level winds over the region, and this will keep the scattered to widespread showers and thunderstorms moving very slowly. This will amplify the locally heavy rainfall and flash flooding threats, especially over recent wildfire burn scars. A few new lightning strike ignitions will be possible, but this threat should be decreasing into the weekend as more wetting rain falls over the area. Prevailing surface winds will remain light to moderate, however gusty and erratic winds will develop abruptly under and near any showers or thunderstorms over the coming days. Expect excellent RH recovery tonight and each subsequent night through the middle of next week. All of these forecast elements should alleviate any widespread critical fire weather conditions through early next week. A gradual day-by-day drying trend is expected during the middle to late part of next week as high pressure strengthens over NV and moisture is recycled away. There remains potential for a weak back door front to arrive from the northeast by mid-week, but at this point no significant moisture re-charge is anticipated. This will lead to less storm coverage and rising temperatures late next week. && .AVIATION... 18Z TAF CYCLE Another day of scattered to numerous showers and thunderstorms is expected across much of northern and central New Mexico today and tonight. Storms will continue to initiate off of the higher terrain and then slowly roll into adjacent valleys and lowlands. The northern half of the state will generally observe a storm motion to the west southwest, but more erratic storm motion is anticipated south of Interstate 40. Heavy downpours will temporarily reduce ceilings/visibility to MVFR/IFR conditions, and the gusty outflows from storms will produce erratic, and perhaps strong winds. Storms will likely carry on well into the overnight hours, especially in west central New Mexico. There will be a gradual decrease in storm coverage toward dawn Saturday before another active round of storms redevelops later in the afternoon. 52 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 64 90 64 89 / 50 30 50 40 Dulce........................... 52 86 53 85 / 60 50 60 60 Cuba............................ 55 82 56 82 / 70 60 50 70 Gallup.......................... 57 84 56 85 / 70 60 50 50 El Morro........................ 55 78 54 79 / 90 70 70 60 Grants.......................... 57 83 57 83 / 80 50 60 50 Quemado......................... 56 76 56 78 / 70 70 60 60 Glenwood........................ 65 83 64 83 / 60 60 50 60 Chama........................... 49 80 49 79 / 70 70 50 80 Los Alamos...................... 60 81 61 82 / 60 50 50 60 Pecos........................... 57 79 58 81 / 70 70 40 60 Cerro/Questa.................... 53 80 53 80 / 60 50 40 60 Red River....................... 47 71 47 71 / 60 60 40 70 Angel Fire...................... 45 76 43 77 / 60 60 40 70 Taos............................ 53 84 53 84 / 50 50 30 50 Mora............................ 51 79 51 80 / 50 60 40 60 Espanola........................ 59 88 60 88 / 50 40 40 50 Santa Fe........................ 58 80 60 82 / 70 60 40 60 Santa Fe Airport................ 57 85 59 87 / 70 50 40 50 Albuquerque Foothills........... 62 86 64 88 / 70 50 50 50 Albuquerque Heights............. 67 87 67 89 / 70 40 40 50 Albuquerque Valley.............. 64 89 65 90 / 70 40 40 40 Albuquerque West Mesa........... 64 88 65 90 / 70 40 40 50 Los Lunas....................... 63 89 63 90 / 70 40 40 40 Rio Rancho...................... 64 88 65 90 / 70 40 40 50 Socorro......................... 65 88 66 90 / 60 40 40 40 Sandia Park/Cedar Crest......... 59 80 60 82 / 80 60 50 50 Tijeras......................... 59 82 60 84 / 80 60 50 50 Moriarty/Estancia............... 55 84 56 86 / 70 60 40 40 Clines Corners.................. 57 81 58 83 / 70 70 40 50 Gran Quivira.................... 58 81 59 84 / 70 60 40 50 Carrizozo....................... 63 82 63 84 / 50 50 40 40 Ruidoso......................... 57 76 57 78 / 50 70 40 50 Capulin......................... 56 82 57 83 / 50 40 20 40 Raton........................... 54 86 55 88 / 40 40 20 40 Springer........................ 56 87 57 89 / 40 30 20 40 Las Vegas....................... 54 81 55 84 / 50 60 30 40 Clayton......................... 62 89 63 91 / 30 20 20 20 Roy............................. 61 85 61 87 / 40 40 20 30 Conchas......................... 67 93 67 95 / 50 40 30 20 Santa Rosa...................... 64 90 65 92 / 60 50 30 30 Tucumcari....................... 68 95 69 97 / 40 40 30 20 Clovis.......................... 66 91 66 92 / 30 40 20 20 Portales........................ 66 92 67 93 / 30 40 20 20 Fort Sumner..................... 69 93 68 95 / 40 40 20 20 Roswell......................... 71 95 70 96 / 30 30 20 20 Picacho......................... 64 85 64 86 / 50 40 30 40 Elk............................. 61 81 61 82 / 40 60 40 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for the following zones... NMZ504-506>515-518>526. &&
Hazardous weather outlook, Jul 13, 2:31 PM MDT, 13 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Albuquerque NM 231 PM MDT Fri Jul 13 2018 NMZ501>540-141100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 231 PM MDT Fri Jul 13 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms with locally heavy rainfall will continue to impact much of the area through tonight. Storm motions will be slow and localized areas of torrential rain are likely. This may lead to flash flooding, especially near recent burn scars and within urban drainage systems. Isolated locations may receive up to 2 inches of rainfall in less than 1 hour. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered to numerous thunderstorms will continue over the weekend and into early next week. Storm motions will remain slow and locally heavy rainfall is likely. This may lead to localized areas of flash flooding, especially near recent burn scars and within urban drainage systems. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Contact local law enforcement or the National Weather Service to report flash flooding, hail, and high winds at 1-888-386-7637. Guyer
In the hours before
Special weather statement, Jul 13, 12:23 PM MDT, 2 hours 21 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1223 PM MDT FRI JUL 13 2018 NMZ504-511-131915- Northwest Highlands-Jemez Mountains- 1223 PM MDT FRI JUL 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY UNTIL 115 PM MDT... At 1222 PM MDT, Doppler radar was tracking a strong thunderstorm over Fenton Lake State Park, or 16 miles southeast of Cuba, moving south at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Jemez Springs, Fenton Lake State Park, Jemez State Monument, Jemez Pueblo and Ponderosa. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3595 10680 3589 10659 3559 10667 3569 10698 TIME...MOT...LOC 1822Z 020DEG 7KT 3586 10674 54
Special weather statement, Jul 13, 1:10 PM MDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Albuquerque NM 110 PM MDT FRI JUL 13 2018 NMZ512-518-132000- West Slopes Sangre de Cristo Mountains-Santa Fe Metro Area- 110 PM MDT FRI JUL 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA FE COUNTY UNTIL 200 PM MDT... At 110 PM MDT, Doppler radar was tracking a strong thunderstorm near Eldorado At Santa Fe, or near Santa Fe, moving west at 15 mph. Winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Southern Santa Fe, Eldorado At Santa Fe, Canada De Los Alamos, La Cienega, Los Cerrillos and Lamy. This includes the following highways... Interstate 25 between Mile Markers 271 and 293. Highway 285 between Mile Markers 286 and 290. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3568 10587 3550 10583 3544 10612 3567 10615 TIME...MOT...LOC 1910Z 080DEG 11KT 3558 10595 54
Special weather statement, Jul 13, 1:46 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
146 PM MDT FRI JUL 13 2018
NMZ512-513-515-132030-
East Slopes Sangre de Cristo Mountains-West Slopes Sangre de Cristo
Mountains-Northern Sangre de Cristos above 9500 feet/Red River-
146 PM MDT FRI JUL 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TAOS AND WEST
CENTRAL COLFAX COUNTIES UNTIL 230 PM MDT...
At 146 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elizabethtown, or 15 miles southeast of Questa, moving southwest at
10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Angel Fire, Red River, Eagle Nest, Taos Ski Valley, Eagle Nest Lake
State Park, Elizabethtown, Vietnam Veterans Memorial State Park,
Arroyo Seco and Taos Pueblo.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3662 10521 3636 10532 3646 10555 3650 10558
3651 10559 3670 10541
TIME...MOT...LOC 1946Z 028DEG 7KT 3660 10536
54The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:29 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 2 hr |
| Jul 12, 7:47 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 118 min |
| Jul 12, 8:23 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 82 min |
| Jul 12, 9:27 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 93 min |
| Jul 13, 2:41 AM MDT | Flash Flood Watch | ABQ | 19 hr | |
| Jul 13, 12:23 PM MDT | Special Weather Statement | ABQ | Sandoval | 52 min |
| Jul 13, 12:37 PM MDT | Areal Flood Advisory | ABQ | Catron | 3 hr |
| Jul 13, 12:53 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 3 hr |
| Jul 13, 12:58 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Jul 13, 1:10 PM MDT | Special Weather Statement | ABQ | Santa Fe | 50 min |
| Jul 13, 1:46 PM MDT | Special Weather Statement | ABQ | Taos | 44 min |
| Jul 13, 2:37 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| Jul 13, 2:53 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 3 hr |
| Jul 13, 2:59 PM MDT | Special Weather Statement | ABQ | Torrance | 46 min |
| Jul 13, 3:11 PM MDT | Special Weather Statement | ABQ | Chaves | 34 min |
| Jul 13, 3:24 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 3 hr |
| Jul 13, 3:38 PM MDT | Areal Flood Advisory | ABQ | Torrance | 3 hr |
| Jul 13, 4:28 PM MDT | Areal Flood Advisory | ABQ | Cibola | 3 hr |
| Jul 13, 4:44 PM MDT | Areal Flood Advisory | ABQ | Quay | 3 hr |
| Jul 13, 4:48 PM MDT | Special Weather Statement | ABQ | San Miguel | 42 min |
| Jul 13, 4:57 PM MDT | Special Weather Statement | ABQ | Sandoval | 48 min |
| Jul 13, 5:19 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 25 min |
| Jul 13, 5:41 PM MDT | Areal Flood Advisory | ABQ | San Juan | 109 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.